Hail, Mills
- When
- May 5, 7:14 PM CST
- Where
- Mills County, 5.45 mi NW of Mullin
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.610, -98.730
Quarter sized hail fell between Mullin and Zephyr.
A complex of thunderstorms developed between San Angelo and Goldthwaite. This complex of storms eventually moved to the southeast towards the Austin and San Antonio areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A complex of thunderstorms developed between San Angelo and Goldthwaite. This complex of storms eventually moved to the southeast towards the Austin and San Antonio areas. One storm on the northern end of the complex produced quarter sized hail in Mills County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 5, 5:29 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 629 PM CDT SAT MAY 5 2012 .AVIATION... METROPLEX TAF SITES...VFR CONDITIONS ARE EXPECTED THROUGH 00Z. THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY EVENING...BUT THE CHANCES ARE NOT HIGH ENOUGH TO MENTION IN A PROB30 GROUP YET. WACO....VFR CONDITIONS ARE EXPECTED THROUGH 08Z. WE SHOULD SEE SOME STRATUS WORK THEIR WAY UP FROM SOUTH TEXAS INTO THE WACO AREA BETWEEN 09 AND 10Z. VFR CONDITIONS SHOULD RETURN 15-16Z. 58 && .UPDATE... LATE THIS AFTERNOON AND TONIGHT...ONLY CHANGE TO THE PREVIOUS FORECAST WAS TO DRAG A 20 PERCENT CHANCE OF STORMS FARTHER NORTH TO COVER ALL AREAS WEST OF A BOWIE TO GATESVILLE LINE. THERE WAS SOME SURFACE BASED CUMULUS DEVELOPMENT NEAR WICHITA FALLS AS OF 20Z...WHICH PROMPTED THE NORTHWARD EXTENSION OF THE 20 POPS. CONTINUE TO THINK THAT SHORTWAVE RIDGING WILL LIMIT THUNDERSTORM POTENTIAL FOR THE EASTERN TWO-THIRDS OF THE FORECAST AREA AND HAVE LEFT THESE AREAS DRY THROUGH TONIGHT. THE PROBLEM WITH CONVECTION THROUGH THIS EVENING IS THAT IF SOMETHING DEVELOPS...IT WILL LIKELY INTENSIFY RAPIDLY WITH OUR LOCALLY CALCULATED AND SPC CALCULATED MIXED LAYER CAPE VALUES OF 5500 J/KG OVER THE WESTERN CWA. IF THIS POTENTIAL ENERGY IS REALIZED...WOULD EXPECT STORMS TO PULSE UP AND BECOME SEVERE QUICKLY AFTER INCEPTION. DUE TO THE VERY WEAK FLOW ALOFT NEAR THE SHORTWAVE RIDGE...THINK THAT STORMS WILL HAVE A DIFFICULT TIME MAINTAINING AN ORGANIZED STORM MODE. THINK THAT A SINGLE CELL OR MULTI-CELL STORM MODE IS MOST LIKELY AS STORMS WILL HAVE A VERY DIFFICULT TIME CONTAINING THEIR OUTFLOW. DAMAGING WIND/MICROBURST THREAT IS THE GREATEST HAZARD THROUGH SUNSET WITH FORECAST SOUNDINGS INDICATING A MID-LEVEL TO NEAR SURFACE THETA-E DIFFERENCE IN EXCESS OF 35 K. THIS WOULD GREATLY ENHANCE DOWNDRAFT SPEED AND INTENSITY AND ALLOW FOR POWERFUL MICROBURSTS IF STORMS TAKE ADVANTAGE OF EXTREME INSTABILITY IN PLACE. LARGE HAIL THREAT IS PRESENT AS WELL AS MID-LEVEL LAPSE RATES REMAIN VERY STEEP AND LARGELY CONTRIBUTE TO VERY HIGH CAPE VALUES. STORMS WOULD LIKELY STRUGGLE TO MAINTAIN THEMSELVES AWAY FROM THE DRYLINE AFTER SUNSET...THEREFORE WILL NOT CARRY POPS BEYOND 06Z AT THIS TIME. SUNDAY...A STRONG NORTHERN STREAM SHORTWAVE TROUGH WILL SEND A RELATIVELY STRONG COLD FRONT SOUTH THROUGH THE PLAINS WHILE A SIGNIFICANT PIECE OF UPPER LEVEL ENERGY BREAKS OFF FROM THE FLOW ALOFT AND SINKS OVER THE SOUTHWESTERN CONUS. THE NAM IS STILL THE FASTEST SOLUTION WITH REGARDS TO THE TIMING OF THE COLD FRONT INTO OUR NORTHWESTERN CWA...HOWEVER THE GAP IS CLOSING AS THE GFS AND THE ECMWF NOW BRING THE FRONT INTO NORTH TEXAS AROUND 06Z WHICH IS ABOUT 6 HOURS FASTER THAN PREVIOUS RUNS HAD INDICATED. MAYBE MORE IMPORTANTLY...TODAYS SHORTWAVE RIDGING WILL LIKELY NUDGE EAST AS WE TRANSITION TO ZONAL OR SLIGHTLY SOUTHWEST FLOW ALOFT WITH THE UPPER LOW BUILDING OVER THE SOUTHWEST CONUS. THE LOSS OF THE UPPER RIDGE ALONE MAKES CONVECTION MORE LIKELY ALONG THE DRYLINE TOMORROW AFTERNOON. IF THE COLD FRONT IS ABLE TO MOVE INTO THE NORTHWESTERN COUNTIES OF THE CWA BY 00Z STORM CHANCES NEAR THE TRIPLE POINT...POSSIBLY NEAR GRAHAM IF THE NAM VERIFIES...WOULD BE LIKELY. WITH LITTLE CHANGE IN AIRMASS...GFS AND NAM ONCE AGAIN INDICATE OVER 4000 J/KG OF CAPE OVER OUR WESTERN CWA...OUT AHEAD OF THE DRYLINE. UPPER LEVEL FLOW WILL BE MARGINALLY STRONGER TOMORROW...WHICH FAVORS A MULTI-CELL STORM MODE WITH THE POTENTIAL FOR EMBEDDED SUPERCELL STRUCTURES IF STORMS ARE ABLE TO DEVELOP. IF A TRIPLE POINT SETS UP NEAR GRAHAM TOMORROW...SEVERE STORMS WOULD BE LIKELY WITH LARGE HAIL AND DAMAGING WINDS LIKELY. WILL BE UPPING SEVERE WEATHER RHETORIC WITHIN THE HWO AND GRAPHICAL HAZARDS FOR TOMORROW AFTERNOON DUE TO A HIGHER CHANCE OF THUNDERSTORM INITIATION IN THIS VERY UNSTABLE AIRMASS. MONDAY AND TUESDAY...THE COLD FRONT IS LIKELY TO MOVE SOUTH THROUGH THE FORECAST AREA BY LATE MONDAY MORNING. THIS WILL GREATLY DIMINISH SURFACE BASED INSTABILITY FOR THE CWA. SOUTHWEST FLOW ALOFT AND WEAK FRONTOGENETIC FORCING WITH LITTLE CAP IN PLACE WILL ALLOW FOR SCATTERED THUNDERSTORMS THROUGH THE PERIOD. AGREE WITH PREVIOUS FORECAST THAT THUNDERSTORM CHANCES ARE BEST OVER THE HIGH PLAINS...BUT WITH LITTLE TO NO CAP IN PLACE THINK MESOSCALE FORCING IN GENERAL WILL DOMINATE OUR THUNDERSTORM CHANCES DURING THE PERIOD. BECAUSE THE FRONT IS EXPECTED TO REMAIN NEARLY STATIONARY JUST SOUTH OF THE CWA THROUGH THE PERIOD...THERE IS A CHANCE OF ELEVATED THUNDERSTORM ACTIVITY AT ANY TIME...AND THE MESOSCALE ENVIRONMENT WILL NOT BE WELL RESOLVED UNTIL 24 HRS OR SO IN ADVANCE. THEREFORE MAINTAINED BROAD BRUSHED 20 TO 30 POPS DURING THE PERIOD. IF A WELL ORGANIZED CLUSTER OF STORMS DEVELOPS OVER THE HIGH PLAINS...THIS SYSTEM WOULD LIKELY SUSTAIN ITSELF EAST TOWARDS NORTH TX. MODELS INDICATE THAT A CONVECTIVELY INDUCES VORTICITY MAXIMA WILL CAUSE WIDESPREAD THUNDERSTORMS TO AFFECT THE CWA TUESDAY NIGHT...BUT AGAIN THIS IS COMPLETELY DEPENDENT UPON THE INITIATION OF THUNDERSTORMS THAT WILL NOT TAKE SHAPE FOR ANOTHER 48 HRS...SO CONFIDENCE IN THIS SCENARIO IS SOMEWHAT LOW. WEDNESDAY...IT IS POSSIBLE THAT CONVECTION TUESDAY OR TUESDAY NIGHT WILL CAUSE THUNDERSTORM ACTIVITY DURING THE DAY ON WEDNESDAY ACROSS NORTH TX...HOWEVER MODELS INDICATE THAT WEAK UPPER RIDGING WILL PREVAIL AND MAINTAINED A DRY FORECAST AS A RESULT. THURSDAY AND FRIDAY...GUIDANCE CONTINUES TO INDICATE THAT THE SOUTHWESTERN CONUS UPPER LOW WILL MOVE SLOWLY EAST TOWARDS THE CWA THURSDAY THROUGH FRIDAY. MAINTAINED 30 POPS AT THIS TIME AS THERE IS UNCERTAINTY REGARDING HOW MUCH MOISTURE AND INSTABILITY WILL BE PRESENT OUT AHEAD OF THIS UPPER LEVEL SYSTEM. A SLIGHTLY MORE NORTHERN TRACK TO THE UPPER LOW WOULD LIKELY ALLOW FOR BETTER AIRMASS RECOVERY FOR THURSDAY AND FRIDAY...MAKING WIDESPREAD THUNDERSTORMS AND SEVERE WEATHER MORE LIKELY. REGARDLESS...THE PRESENCE OF THE UPPER LOW IS MUCH MORE FAVORABLE FOR PRECIPITATION ACROSS THE CWA AND WHETHER IT COMES IN THE FORM OF THUNDERSTORMS OR RAIN SHOWERS...SCATTERED PRECIPITATION IS LIKELY DURING THE PERIOD. CAVANAUGH && .PREV DISCUSSION... /ISSUED 428 AM CDT SAT MAY 5 2012/ UPPER LEVEL DISTURBANCE THAT WAS RESPONSIBLE FOR LAST NIGHT/S SCATTERED THUNDERSTORM ACTIVITY CONTINUES TO MOVE EAST AND OUT OF THE REGION. IN THE WAKE OF THIS SYSTEM...UPPER LEVEL HEIGHTS WILL RISE TODAY WITH RIDGING BUILDING IN FROM THE WEST. TEMPERATURES WILL WARM INTO THE 90S AGAIN TODAY AND RESULT IN HIGH INSTABILITY WITH CAPES ON THE ORDER OF 3000-4000J/KG. DESPITE ONLY A WEAK CAP OVER THE REGION THERE IS A LACK OF SYNOPTIC SCALE LIFT TO HELP GENERATE CONVECTION. THE DRY LINE IS FORECAST TO BE THE ONLY LIFTING MECHANISM PRESENT THIS AFTERNOON. IT SHOULD BE LOCATED ALONG A LINE FROM SPS-ABI-SJT BY MID AFTERNOON. REMARKABLE AGREEMENT EXISTS BETWEEN THE HI-RES WRF MODELS AND THE SREF THAT CONVECTIVE INITIATION WILL OCCUR TODAY ACROSS THE NORTHERN PARTS OF THE HILL COUNTRY...LIKELY BETWEEN LAMPASAS AND SAN ANGELO. WILL SHOW 20 POPS ACROSS THE FAR SW ZONES DUE TO CLOSER PROXIMITY TO THE EXPECTED REGION OF CONVECTIVE INITIATION. WILL ALSO MENTION ISOLATED STORMS WITH A 10 POP ACROSS THE FAR WESTERN ZONES WHERE A CELL MAY DEVELOP ALONG THE DRY LINE...BUT SO FAR THIS HAS LITTLE MODEL SUPPORT. GIVEN THE HIGH INSTABILITY...STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...HOWEVER WEAKENING MID-UPPER FLOW WILL LIMIT DEEP LAYER SHEAR AND STORM ORGANIZATION. ON SUNDAY THE WEAK UPPER LOW SEEN NEAR BAJA ON LATEST WATER VAPOR WILL BE MOVING THROUGH TEXAS. THIS SHOULD ENCOURAGE THE DRY LINE TO MIX A LITTLE FARTHER TO THE EAST AS WELL AS HELP INITIATE MORE CONVECTION ALONG THE DRY LINE. WILL KEEP POPS AT 20 PERCENT SUNDAY AFTERNOON AND EVENING...AND CONFINED TO MAINLY THE WESTERN HALF OF THE AREA. ISOLATED SEVERE STORMS WILL BE POSSIBLE AS INSTABILITY WILL BE HIGH...LIKELY BETWEEN 2000-3000J/KG...BUT DEEP LAYER SHEAR DROPS BELOW 30KT. NAM CONTINUES TO BE THE FASTEST WITH THE COLD FRONT AND IT SHOWS ARRIVAL SUNDAY NIGHT. GIVEN THE TIME OF YEAR...WILL SIDE WITH THE OTHER MODELS THAT SHOW THE FRONT MOVING THROUGH DURING THE DAY MONDAY. IF THE FASTER NAM SOLUTION VERIFIES WILL NEED TO INCREASE HIGH TEMPS SUNDAY DUE TO MORE SOUTHWESTERLY FLOW IN THE LOW LEVELS AND ALSO WOULD NEED TO LOWER TEMPS MONDAY. BY MONDAY AN UPPER LEVEL LOW WILL CUT OFF OVER ARIZONA AND PLACE TEXAS IN SOUTHWESTERLY FLOW ALOFT. MEANWHILE LOW LEVEL WINDS BELOW 850MB BECOME EASTERLY WITH A SURFACE HIGH MOVING DOWN THE PLAINS. GIVEN THE UPSLOPE FLOW IN THE LOW LEVELS WITH SUPPORT FOR LIFT ALOFT...THIS LOOKS LIKE A GOOD SET UP FOR RAIN AND CONVECTION IN WEST TEXAS. ALL OF THE MODEL GUIDANCE INDICATES WIDESPREAD QPF OVER NORTH TEXAS SOMETIME BETWEEN MONDAY NIGHT AND TUESDAY NIGHT. THE RAINS IN OUR AREA APPEAR TO RESULT FROM REMNANT WEST TEXAS CONVECTIVE ACTIVITY OR A CONVECTIVELY ENHANCED VORTICITY MAXIMUM THAT MOVES IN FROM THE WEST. OUR AIR MASS WILL BE MODESTLY UNSTABLE AND SATURATED...AND THUS THIS ACTIVITY SHOULD SUSTAIN ITSELF AS IT MOVES EAST INTO NORTH TEXAS. TIMING IS STILL IN QUESTION...AND HIGHER QPF MAY FAVOR THE WESTERN ZONES. FOR NOW WILL BROAD BRUSH 30 POPS MONDAY NIGHT AND TUESDAY...AND BEGIN TO TAPER POPS OFF FROM NORTH TO SOUTH AS DRIER AIR WORKS IN BEHIND THE FRONT. UPPER LEVEL SHORTWAVE RIDGING OCCURS BY WEDNESDAY AND WILL SHOW A COOL AND DRY FORECAST INTO THURSDAY. THE UPPER LEVEL LOW OVER ARIZONA WILL MOVE EASTWARD AND BEGIN TO REACH TEXAS THURSDAY NIGHT. RAIN CHANCES WILL INCREASE AGAIN FROM WEST TO EAST...BUT DUE TO LIMITED INSTABILITY AND SHEAR OVER OUR AREA THE SEVERE THREAT MAY BE CONFINED TO THE SOUTHERN HALF OF TEXAS. HOWEVER IF THE UPPER LOW TRACK IS FARTHER NORTH THAN CURRENTLY FORECAST...IT WOULD BRING A SEVERE THREAT INTO OUR AREA. TR.92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 73 90 72 86 69 / 5 5 30 20 30 WACO, TX 74 92 72 88 71 / 10 5 20 20 30 PARIS, TX 69 89 69 84 65 / 5 5 10 20 30 DENTON, TX 73 90 70 84 65 / 5 5 30 20 30 MCKINNEY, TX 73 90 72 86 67 / 5 5 20 20 30 DALLAS, TX 73 90 72 87 69 / 5 5 30 20 30 TERRELL, TX 72 91 72 88 69 / 5 5 20 20 30 CORSICANA, TX 71 91 71 87 70 / 5 5 20 20 30 TEMPLE, TX 73 92 70 88 70 / 10 5 20 20 30 MINERAL WELLS, TX 71 94 68 85 64 / 20 20 30 20 30 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 58/84
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 353 PM CDT SAT MAY 5 2012 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 353 PM CDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING WEST OF A BOWIE TO MINERAL WELLS TO KILLEEN LINE. ANY STORMS THAT DEVELOP COULD BE SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. LARGE HAIL WILL ALSO BE POSSIBLE WITH ANY STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN PARTS OF NORTH TEXAS SUNDAY AFTERNOON AND EVENING...WITH CHANCES SPREADING ACROSS MOST OF NORTH TEXAS BY MONDAY AND CONTINUING INTO TUESDAY. ANY STORMS THAT DEVELOP SUNDAY AFTERNOON AND EVENING WOULD LIKELY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL ALSO BE POSSIBLE LATE THURSDAY INTO FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THURSDAY OR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING IN AREAS ALONG AND WEST OF A LINE FROM BOWIE TO MINERAL WELLS TO KILLEEN. DUNN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
729 PM CDT SAT MAY 5 2012
TXZ142-060100-
MILLS TX-
729 PM CDT SAT MAY 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MILLS COUNTY
AT 728 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF BROWNWOOD...MOVING
NORTHEAST AT 10 MPH. THE CORE OF THE THUNDERSTORM IS EXPECTED TO
REMAIN IN BROWN COUNTY...BUT OUTFLOW WINDS OF 40 TO 50 MPH ARE
POSSIBLE IN NORTHWESTERN MILLS COUNTY.
CITIES IN THE PATH OF THIS STORM INCLUDE MULLIN.
LAT...LON 3160 9881 3162 9878 3165 9878 3168 9877
3170 9873 3170 9868 3155 9858 3147 9890
3152 9894
TIME...MOT...LOC 0028Z 236DEG 10KT 3160 9888
85/NHThe Dyess AFB radar (KDYX), 114 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail fell between Mullin and Zephyr.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381655.